Nebraska, 2007

Flood in Nebraska, May 24 to 25, 2007

May 24 to 25, 2007 · NWS OAX · 1 event in 1 county or zone

Rainfall of 2 to 4 inches fell over a large part of far southeast Nebraska and southwest Iowa on May 23rd and May 24th. This produced areas of river flooding for the second time in May 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Rainfall of 2 to 4 inches fell over a large part of far southeast Nebraska and southwest Iowa on May 23rd and May 24th. This produced areas of river flooding for the second time in May 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 10:27 AM CST, 33 minutes earlier.

Area forecast discussion, May 24, 10:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 AM CDT THU MAY 24 2007

.UPDATE...
SYSTEM CONTINUES TO PUSH OFF TO THE EAST AND PCPN IS DECREASING. DID
HAVE AT LEAST ONE RAINFALL AMOUNT OVER SIX INCHES IN SOUTHWEST IOWA.
RIVER FLOOD WARNINGS ARE IN EFFECT FOR SOME STREAMS. EXPECT SOME
STRATOCUMULUS TO DEVELOP AFTER THE LOW AND MID CLOUDS WITH SHOWERS
END...BUT THESE SHOULD DISSIPATE THIS EVENING. HIGHS SHOULD TOP OUT
IN THE 60S IN EASTERN NEBRASKA BUT PROBABLY HOLD IN THE 50S MUCH
OF THE AFTN IN SOUTHWEST IOWA.

&&

.AVIATION...
ONCE THE SHOWERS END...EXPECT MAINLY VFR CONDITIONS THROUGH THE
AFTN WITH SOME POCKETS OF MARGINAL VFR POSSIBLE. EXPECT CLOUDS TO
CLEAR THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT THU MAY 24 2007/

DISCUSSION...

AT 07Z SURFACE COLD FRONT EXTENDED FROM NWRN IOWA INTO NERN KANSAS.
WIDESPREAD RAIN ACROSS THE CWA EARLY THIS MORNING WITH SOME EMBEDDED
THUNDER ACROSS THE SOUTH. MORE ORGANIZED CONVECTION WAS LOCATED
ALONG THE FRONT FROM THE SERN CORNER OF NEBRASKA INTO CENTRAL
KANSAS. THIS LINE OF STORMS SHOWING BEST TENDENCY FOR HEAVY RAIN
WITH RADAR ESTIMATED ONE HOUR QPF BETWEEN ONE AND ONE AND A HALF
INCHES IN PAWNEE COUNTY. 850MB MOISTURE TRANSPORT VECTORS CONVERGING
IN SOUTHEAST NEBRASKA AT 07Z BUT 06Z RUC HAS THEM VEERING AND
BECOMING PARALLEL TO THE FRONT THROUGH 12Z. WILL CONTINUE FFA FOR
SOUTHEAST CORNER OF NEBRASKA INTO SOUTHWEST IOWA THROUGH 12Z BUT
ADJUST TO DROP COUNTIES FURTHER WEST AND NORTH AT ISSUANCE.
RAIN AND THUNDERSTORMS EXPECTED TO GRADUALLY END ACROSS THE AREA
DURING THE MORNING AS FRONT CONTINUES TO PUSH EAST AND UPPER WAVE
LIFTS ACROSS THE REGION. BRIEF BREAK IN THE WEATHER ON FRIDAY AS
TODAYS SYSTEM MOVES EAST BUT MODELS DROP ANOTHER WAVE INTO THE
NORTHERN PLAINS FRIDAY NIGHT AND SATURDAY. SLIGHT ADJUSTMENT TO
TIMING OF PRECIP FRIDAY NIGHT UNTIL AFTER 06Z BASED ON SLIGHTLY
SLOWER NAM WITH CONTINUED CHANCE POPS ON SATURDAY. SOME LOW POPS
ALSO CONTINUED FOR SOUTHERN PARTS OF THE CWA SATURDAY NIGHT AS
SURFACE BOUNDARY STALLS OUT IN THAT AREA. TEMPERATURES TODAY WILL BE
DEPENDENT ON EXTENT OF CLOUDS AND RAIN WITH WESTERN AREAS EXPECTED
TO SEE SOME SUN DURING THE AFTERNOON.

NO CHANGE TO THE EXTENDED PERIOD AT THIS TIME.

AVIATION...
LARGE AREA OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE OVER TAF SITES THROUGH THE MORNING...GRADUALLY WORKING EAST
OF KOMA BY 15Z OR SO. WILL OCCASIONALLY SEE BORDERLINE IFR VSBY
CONDITIONS IN SOME OF THE HEAVIER RAIN SHOWERS...BUT EXPECT MAINLY
MVFR VSBY TO RULE. NORTHWEST LOW LEVEL FLOW WILL PROVIDE FOR DRIER
LOW LEVEL AIR...SO CIGS WILL LIKELY REMAIN ABOVE 2000 FT AT KLNK AND
KOMA...WITH VFR CONDITIONS AT KOFK WHERE DEW POINTS ARE IN THE 40S.
GRADUAL IMPROVING AVIATION CONDITIONS WILL BEGIN BY 12Z AS MAIN
COMPLEX OF SHRA/TSRA SHIFTS NORTHEAST OF KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MILLER
Hazardous weather outlook, May 24, 10:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 AM CDT THU MAY 24 2007

IAZ069-079-080-090-091-NEZ093-242335-
FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA-POTTAWATTAMIE IA-
RICHARDSON-
1144 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST IOWA AND
SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN WEDNESDAY EVENING AND OVERNIGHT WAS ENOUGH TO CAUSE
RIVER FLOODING OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
SOME LOCATIONS RECEIVED BETWEEN TWO AND SIX INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY NIGHT...
CONTINUING THROUGH MEMORIAL DAY WEEKEND...AND INTO EARLY NEXT WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE FRONTS CROSSING
THE PLAINS WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065>068-
078-088>092-242335-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA-
NEMAHA-OTOE-PAWNEE-PIERCE-PLATTE-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1144 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY NIGHT...
CONTINUING THROUGH MEMORIAL DAY WEEKEND...AND INTO EARLY NEXT WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE FRONTS CROSSING
THE PLAINS WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MILLER

In the hours before

Local storm report, May 24, 10:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1150 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             4 SW SIDNEY             40.71N 95.70W
05/23/2007  E0.75 INCH       FREMONT            IA   TRAINED SPOTTER

0310 PM     HAIL             RED OAK                 41.01N 95.22W
05/23/2007  M1.00 INCH       MONTGOMERY         IA   PUBLIC

0311 PM     HAIL             RED OAK                 41.01N 95.22W
05/23/2007  M0.88 INCH       MONTGOMERY         IA   LAW ENFORCEMENT

0314 PM     HAIL             RED OAK                 41.01N 95.22W
05/23/2007  E1.00 INCH       MONTGOMERY         IA   LAW ENFORCEMENT

0320 PM     HAIL             SHENANDOAH              40.76N 95.37W
05/23/2007  M1.50 INCH       PAGE               IA   LAW ENFORCEMENT

0340 PM     HAIL             3 N STANTON             41.02N 95.10W
05/23/2007  M0.75 INCH       MONTGOMERY         IA   PUBLIC

0350 PM     HAIL             5 NE STANTON            41.03N 95.04W
05/23/2007  M0.75 INCH       MONTGOMERY         IA   PUBLIC

0555 PM     HAIL             FALLS CITY              40.07N 95.60W
05/23/2007  E0.75 INCH       RICHARDSON         NE   PUBLIC

0700 PM     HAIL             PALMYRA                 40.71N 96.39W
05/23/2007  E1.25 INCH       OTOE               NE   FIRE DEPT/RESCUE

            HAIL FELL FOR 10 MINUTES AND COVERED THE GROUND.

0706 PM     HAIL             PALMYRA                 40.71N 96.39W
05/23/2007  E1.75 INCH       OTOE               NE   TRAINED SPOTTER

0711 PM     HAIL             2 E PALMYRA             40.71N 96.35W
05/23/2007  E0.75 INCH       OTOE               NE   LAW ENFORCEMENT

0728 PM     HAIL             3 W AVOCA               40.80N 96.18W
05/23/2007  E0.88 INCH       CASS               NE   PUBLIC

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Richardson

When
May 24, 11:00 AM CST to May 25, 11:30 AM CST
Where
Richardson County, Humboldt to 8 mi SE of Falls City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.170, -95.930

Rainfall of 2 to 3 inches fell over the lower reaches of the Big Nemaha River and adjacent sections of southwest Iowa. Falls city reported a 24 hour total of 3.01 inches ending at 7 am CDT Thursday May 24th. The heavy rain caused the Big Nemaha River and the Missouri River to flood in Richardson county. The Big Nemaha near Falls City reached a crest of 25.8 feet at 315 pm CDT on 5/24, flood stage is 23 feet. The river at Falls City was above flood stage from noon on the 24th until 4 am on the 25th. The flooding covered about 300 feet of a gravel road that links the town of Preston to US Highway 159 for a few hours.|At Rulo the Missouri River reached around 18 feet at 300 am CDT on May 25th, flood stage is 17 feet. The Missouri River at Rulo was above flood stage from 5 pm May 24th until a little after noon on the 25th. |A few county roads and lowland farms near the rivers were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23123.